Sign In
CPSI Share               

​Hypoglycemia causes tremor, anxiety, sweats and cognitive impairment. Recurrent hypoglycemia may impair the individual's ability to sense subsequent hypoglycemia (CDA, Clayton, Woo, Yale, 2013). In severe cases it may be fatal, although inpatient hypoglycemia is usually nonfatal (Rubin & Golden, 2013). Patients and families can play an important role in reducing errors and harm to the patient by understanding the medications the patient is taking, what each medication is for and when it should be taken and the dosage. (IHI Improvement Map, 2012)

Patient Story

Wife passes out in hospital after untreated hypoglycemic episode

"…my wife, Lisa, age 42, an insulin-dependent diabetic, collapsed into a coma while in a hospital. At the time she was discovered she had no pulse and was not breathing and her blood glucose level was almost non-existent at 2mg/dL. Records finally extracted from the hospital showed that Lisa had had an episode of low blood glucose three hours earlier, but the nurses had ignored both the hospital's own printed protocol for treating hypoglycemia and a doctor's written order to follow the protocol if Lisa became hypoglycemic..."